Poisons expert doubts first responders were exposed to carfentanil
Jeanette Trella said symptoms exhibited by the four responders weren't the sort typically seen in an opioid exposure
By Ford Turner
PHILADELPHIA — Reacting to what she called "hysteria" concerning carfentanil and other fentanyl-related opioids, a Philadelphia poisons expert on Friday cast doubt on whether such drugs were involved in a July 7 incident that sent four Bucks County first responders to the hospital.
Jeanette Trella, managing director of The Poison Control Center at the Children's Hospital of Philadelphia, said symptoms exhibited by the four first responders - two paramedics, an emergency medical technician and a deputy fire chief - were not the sort typically seen in an opioid exposure.
The incident in Newtown Township was described by Evan Resnikoff, chief of the Newtown Ambulance Squad, and reported in the media as possibly involving carfentanil.
The ultra-powerful opioid was originally designed to tranquilize large animals and has been linked to deaths.
"Carfentanil is a dangerous drug and caution should be taken when handling, however, we want to make sure that we are using objective information before contributing to the hysteria that has already been precipitated by the presence of carfentanil and other potent fentanyl derivatives in our region," Trella said.
According to Resnikoff, first responders were summoned to the scene of a reported cardiac arrest inside a vehicle.
Soon afterward, the four individuals exhibited rapid heartbeat, mood changes and high blood pressure, he said.
All were observed for a period of time at the hospital and then released, he said.
Opioids are a type of narcotic that causes slowing of heart rate, coma, constriction of pupils and respiratory depression, according to Trella.
"The signs and symptoms described in this incident do not fit those that are classically seen with an opioid exposure," Trella said.
A township police spokeswoman said no material was found at the scene that could be tested.
Copyright 2017 Reading Eagle
All Rights Reserved